Brief history of my heart health: My age is 66. Pacemaker implanted in November 1994 because of bradycardia and tachycardia. Congestive heart failure in May 2001. Unsuccessful cardioversion in August 2001 with the drug sotalol. I take lanoxin, coumadin, lopressor and synthroid. Also, colchicine when I get attacks of gout. My heart rate is between 70-80 when I am checked by doctor.
My cardiologist has given me the option of taking amiodarone for 3 weeks and undergoing another cardioversion. I am somewhat afraid to take this drug because of the many side effects. I think my main concern is the side effect with the lungs.
My questions are:
If I do decide to go this route, should I have the following tests before proceeding - pulmonary function, blood test for lanoxin, pro time, T3, T4, T7 and liver?
What other tests do you recommend?
Can you give me a ball park figure as to how successful or unsuccessful this drug has been?
Amiodarone is a good drug for control of atrial fibrillation that has failed to respond to other medications. There are potential side effects of amiodarone including: low or high thyroid levels, liver damage, lung damage, corneal deposits and sensitivity to the sun. It can also interact with digoxin, coumadin and beta-blockers and these drugs must usually be decreased in their dosages. Often times we will just stop the digoxin (lanoxin) in someone starting amiodarone. We recommend checking baseline thyroid tests, liver enzymes and function (PT) and pulmonary function testing for all patients prior to starting amiodarone. Blood tests are usually ordered every several months for the firt year and then twice a year after that. Eye exams should be obtained once a year and lung testing if there are any problems.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.